Hail, Fayette
- When
- July 20, 6:55 PM EST
- Where
- Fayette County, Lochgelly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.020, -81.150
An unusually deep mid level trough for mid July was in place over the Ohio Valley. The resulting cool pool of air aloft helped to generate instability showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An unusually deep mid level trough for mid July was in place over the Ohio Valley. The resulting cool pool of air aloft helped to generate instability showers and thunderstorms. Despite marginal moisture, a few spots in Nicholas and Fayette Counties received 2 to 3 inches of rain. This was due to the slow movement of the cells and some back building characteristics.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 1:15 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 215 PM EDT MON JUL 20 2009 .SYNOPSIS... A WINTER LIKE NEGATIVE TILT UPPER LEVEL TROUGH IMPACTS THE AREA INTO TUESDAY. THIS SYSTEM EXITS TUESDAY NIGHT...ONLY TO BE REPLACED BY ANOTHER UPPER LEVEL TROUGH FOR THE BALANCE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... WINTER LIKE NEGATIVE TILT UPPER LEVEL SYSTEM WITH BAROCLINIC LEAF EVOLVING NICELY ON STLT AND RADAR SPELLS WET WEATHER FOR MUCH OF WV TODAY...BECOMING ANGLED SO THAT MAINLY THE NORTHEAST PORTION OF THE STATE IS AFFECTED LATER TODAY AND TONIGHT. WITH THE UPPER LEVEL SYSTEM AND COOL POOL RIGHT OVER THE AREA TODAY AS OPPOSED TO WEST OF THE AREA PAST FEW DAYS...WE LOSE THE MID LEVEL CAP THAT HAS PROTECTED US FROM THUNDERSTORMS. STILL...WITH NARROW CAPE AND LIGHT FLOW...STORMS SHOULD NOT BECOME ESPECIALLY STRONG. PW VALUES 1.3 IN OR LESS SHOULD KEEP DOWNPOURS MANAGEABLE. WENT WITH LOWER MET ACROSS WV...HIGHER MAV WEST FOR HIGHS TODAY. LOWS TONIGHT UNREMARKABLE. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... WEATHER PATTERN CONTINUES TO REMAIN UNSETTLED IN THE SHORT TERM. SHOWERS AND THUNDERSTORMS CONTINUE ON TUESDAY AS YET ANOTHER SHORTWAVE MOVES THROUGH THE REGION. MODELS ARE IN DECENT AGREEMENT THAT THE SHORTWAVE WILL LIFT OFF TO THE NORTHEAST BY LATE TUESDAY NIGHT...PROVIDING A BRIEF BREAK IN THE PRECIPITATION FOR MUCH OF THE REGION TUESDAY NIGHT/EARLY WEDNESDAY. ANY BREAK IN THE PRECIPITATION WILL BE SHORT LIVED HOWEVER...AS YET ANOTHER SHORTWAVE IS PROGGED TO MOVE INTO THE FORECAST AREA BY WEDNESDAY MORNING...GENERATING SHOWERS AND THUNDERSTORMS ONCE AGAIN. BOTH THE NAM AND 00Z RUN OF THE GFS APPEAR TO TAKE THE BULK OF PRECIPITATION ASSOCIATED WITH THIS SHORTWAVE OVER OHIO...WITH LIGHTER PRECIP EXPECTED OVER THE SOUTHERN HALF OF THE CWA. PREVIOUS RUN OF THE GFS WAS MORE IN LINE WITH THE 12Z ECMWF...IN THAT THE BULK OF PRECIPITATION WAS PROGGED TO FALL OVER THE SOUTHERN HALF OF THE CWA. HAVE THEREFORE BEGUN TO TREND POPS MORE TOWARDS THE GFS/NAM SOLUNS WITH SLIGHTLY HIGHER POPS OVER NORTHERN ZONES...ALTHOUGH WILL LEAVE AT LEAST A SLIGHT CHANCE IN THE FORECAST FOR ENTIRE CWA DUE TO UNCERTAINTY. TEMPS AND HUMIDITY INCREASE SLIGHTLY DURING THE PERIOD FROM PREVIOUS DAYS AS HIGH PRESSURE OVER THE ATLANTIC ATTEMPTS TO BUILD WESTWARD INTO THE EASTERN U.S....ALTHOUGH THE WESTWARD EXTENT IS LIMITED AS MULTIPLE SHORTWAVES CONTINUE TO REINFORCE TROUGHING OVER THE REGION. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... HAVE GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST. WEAK UPPER TROUGH PERSISTS OVER THE AREA...WITH NEAR NORMAL TEMPERATURES AND A THREAT OF MAINLY DIURNAL CONVECTION...UNTIL A FRONT APPROACHES FOR THE WEEKEND WITH A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. FOLLOWED HPC TEMP GUIDANCE WITH SOME MINOR TWEAKS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THROUGH 18Z TUESDAY... AN UPPER LEVEL DISTURBANCE WAS BRINGING SHOWERS AND SCATTERED THUNDERSTORMS ACROSS WV THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING WITH MOST ACTIVITY IN THE EASTERN HALF OF CWA. MVFR CIGS ARE LIKELY TO BE MOST PERSISTENT IN THE MOUNTAINS BUT ANY HEAVIER SHOWER OR THUNDERSTORM WILL OF COURSE CARRY WITH IT IFR OR WORSE CONDITIONS. DENSE FOG IS LIKELY LATER TONIGHT AS IT WAS MONDAY MORNING. AFTER 18Z TUESDAY...BRIEF IFR POSSIBLE IN SHOWERS MAINLY ALONG THE MOUNTAINS TUESDAY AFTERNOON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 427 AM EDT MON JUL 20 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-210830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 427 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 637 PM EDT MON JUL 20 2009 WVZ005-024-202330- MINGO WV-WAYNE WV- 637 PM EDT MON JUL 20 2009 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...WAYNE AND MINGO... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 18 MILES NORTHWEST OF KERMIT...OR ABOUT 8 MILES SOUTHWEST OF LOUISA...STATIONARY. THESE STORMS WERE PRODUCING VERY HEAVY RAINFALL AND POSSIBLE SMALL HAIL. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS CAN BE EXPECTED. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... KERMIT KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EDT MON JUL 20 2009 WVZ024-025-034-202345- LOGAN WV-MINGO WV-WYOMING WV- 646 PM EDT MON JUL 20 2009 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...LOGAN...WYOMING AND MINGO... AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF R.D. BAILEY LAKE...OR ABOUT 15 MILES SOUTHEAST OF LOGAN...MOVING NORTHWEST AT 15 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLY SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CHAPMANVILLE...CHIEF LOGAN STATE PARK...LOGAN...MAN AND R.D. BAILEY LAKE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT MON JUL 20 2009 OHZ083-210000- JACKSON OH- 658 PM EDT MON JUL 20 2009 ...THUNDERSTORMS ACROSS THE FOLLOWING COUNTY...JACKSON... AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF JACKSON...MOVING EAST AT 5 MPH. THIS STORM WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... JACKSON AND OAK HILL KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA 728 PM EDT MON JUL 20 2009 VAZ004-210030- BUCHANAN VA- 728 PM EDT MON JUL 20 2009 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUCHANAN... AT 726 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN CHARLESTON INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF DAVENPORT...MOVING NORTH AT 5 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND POSSIBLE SMALL HAIL. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DAVENPORT AND GRUNDY KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL VANSANT 37.23N 82.09W
07/20/2009 E0.50 INCH BUCHANAN VA TRAINED SPOTTER
&&
JDENTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 744 PM EDT MON JUL 20 2009 VAZ004-210015- BUCHANAN- 744 PM EDT MON JUL 20 2009 ...A STRONG THUNDERSTORM DRIFTING THROUGH BUCHANAN COUNTY... AT 742 PM EDT...A STRONG THUNDERSTORM LOCATED NEAR VANSANT...DRIFTING NORTHWEST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN IN 15 TO 30 MINUTES ARE ALSO POSSIBLE. THIS WOULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 22
The Charleston,WV radar (KRLX), 60 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Streams overflowed and damaged culverts in the Upper Glade Creek vicinity.
Johnson Fork flooded as it flowed into Loop Creek in the Kincaid vicinity. Two private bridges were damaged. Portions of County Route 1 were washed out by Johnson Fork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188635, 188630, 188634.